Background: Antidepressants are associated with adverse effects such as sedation and hypotension, which can result in falls and fractures. Few studies have assessed the risk of hip fracture due to mirtazapine, and no known studies have assessed whether the risk of hip fracture is higher in patients taking other antidepressant medicines in combination with mirtazapine. Objectives: This study aimed to examine the risk of hip fracture in older people due to mirtazapine use as well as switching between or concurrently using mirtazapine and other antidepressants. Method: A matched case–control study was conducted. Cases were people aged over 65 years who were eligible for Australian Government Department of Veterans’ Affairs (DVA) benefits and who sustained a hip fracture between 2009 and 2012. Each case was matched with up to four randomly selected controls of the same gender and age (± 2 years). Multivariable conditional logistic regression was used to estimate associations between antidepressant use and hip fracture. In order to assess whether combined antidepressant effects differed from the sum of individual effects, the relative excess risk due to interaction (RERI) was calculated. Results: The study population comprised 8828 cases and 35,310 controls. The median age of these participants was 88 years and 63% were women. The risk of hip fracture was increased for mirtazapine (continuous use: odds ratio [OR] 1.27, 95% confidence interval [CI] 1.12–1.44). The combinations associated with increased odds of hip fracture were addition of selective serotonin reuptake inhibitors (SSRIs) to mirtazapine (OR 11, 95% CI 2.2–51; RERI 7.7, 95% CI −9.0 to 24), addition of tricyclic antidepressants (TCAs) to mirtazapine (OR 14, 95% CI 1.4–132; RERI 12, 95% CI −19 to 43) and continuous use of both SSRIs and mirtazapine (OR 2.4, 95% CI 1.4–4.2; RERI 0.4, 95% CI −0.9 to 1.7). RERIs indicated that the effect of each antidepressant pair equalled the sum of the effects of individual antidepressant use. There was no evidence of dispensing of lower strength mirtazapine upon introducing TCAs and SSRIs. Conclusions: Our results show elevated risk of hip fracture following use of mirtazapine alone and in combination with other antidepressants. The overlapping use of antidepressants may reflect the treatment of comorbidities (e.g. anxiety), switching from mirtazapine to other antidepressants, or add-on therapy. Our results highlight the risks of employing add-on therapy or switching antidepressants in older people, providing further evidence to support cautious cross-tapering where switching between antidepressants is required.